Alert archive / Florida / Flash Flood Warnings in 1997

Flash Flood Warning 9, NWS Jacksonville, FL

December 15, 19974 counties in Florida

NWS Jacksonville, FL issued this flash flood warning at Dec 15, 1997, 12:58 PM EST for 4 counties in Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 15, 1997, 12:58 PM EST (17:58 UTC)
Expired
Dec 15, 1997, 7:10 PM EST
In force
6 hr
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Clay County, FL, Duval County, FL, Putnam County, FL, Saint Johns County, FL

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1997-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1997-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 9:38 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 15, 9:38 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EST MON DEC 15 1997

THE IR IMAGE CONFIRMS THAT THE MESO-ETA SEEMS TO HAVE THE BEST HANDLE
ON THIS EVENT. SFC LOW OVR THE ATLC OFFSHORE OF JAX LOOKS TO MOV CLOSER
TO CSTLN TDY AS EFFECTS OF UPR LVL LOW SEEN IN THE WATER VAPOR IMAGE
MOVS TWRDS THE SW. SFC PRES GRAD SHLD CONT TO TIGHTEN TDY W/ WNDS ALG
THE CST IN THE 20 TO 30KT RANGE AND GUSTING. SEAS FM JAX BCH PIER IN THE
8 - 10 FOOT RANGE. RPTS FM ALG THE CST IN FLAGLER INDCG PORTION OF A
FISHING PIER DESTORIED. IN NASSAU COUNTY... IN FERNANDINA... TWO BLOCKS
ON OCEAN AVE BETWEEN 4TH AND 6TH STREET ARE UNDERWATER AS DUNES HAVE
BROKEN. TIDES ARE CURRENTLY FALLING.

MAY HAVE TO REVISIT THE PRBLM OF W/ CSTL FLOOD WARNING AGN NXT HIGH TIDE.

SEVERAL PBLMS OF THE DAY...
RAINFALL CONTG WITH A NE FLOW AND .3 TO .4 PER HOUR FM ACTVTY MOVG
ONSHORE. SEVERAL RIVERS ARE RUNNING AT OR JUST ABV FLOOD STAGE THIS
MRNG. GROUND" ACRS THE AREA ARE COMPLETELY SATURATED.

WILL VISIT THE ZONES FOR UPDATES... AS POPS AND TEMPS WILL NEED SOME
TWEAKING.

K. KUYPER

In the hours before

Special weather statement, Dec 15, 11:46 AM EST, 1 hour 12 minutes before
AMZ435-450-452-454-470-472-474-
FLZ024-025-033-038-GAZ154-166-150200-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EST MON DEC 15 1997

...GALE WARNING IN EFFECT ALONG THE COAST...
...HEAVY SURF ADVISORY THIS AFTERNOON AND TONIGHT...
...COASTAL FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...
...WIND ADVISORY IN EFFECT FOR DUVAL...NASSAU...ST JOHNS AND FLAGLER...
...LAKE WIND ADVISORY FOR HAMILTON...SUWANNEE...ALACHUA...BAKER...
BRADFORD...CLAY...COLUMBIA...MARION...PUTNAM...AND UNION COUNTIES...
...FLOOD WATCH THROUGH TONIGHT FOR ALACHUA...BAKER...BRADFORD...CLAY...
DUVAL...FLAGLER...MARION...NASSAU...PUTNAM...ST JOHNS AND UNION.

A STRENGTHENING STORM SYSTEM LOCATED IN THE ADJACENT ATLANTIC WATERS
ABOUT 100 MILES OFF THE COAST OF NORTHEAST FLORIDA WILL DRIFT WEST
TODAY. GALE FORCE WINDS OF 40 MPH ARE EXPECTED TO DEVELOP ALONG THE
COAST WITH SEAS 8 TO 10 FEET NEARSHORE AND UP TO 15 FEET OFFSHORE. TIDES
ARE EXPECTED TO RUN AROUND 2 FEET ABOVE NORMAL WHICH WILL CAUSE SOME
BEACH EROSION AND COASTAL FLOODING DURING TIMES OF HIGH TIDE.
HEAVY SURF CONDITIONS WILL CONTINUE ALONG THE AREAS BEACHES THROUGH
TONIGHT.

RAIN ASSOCIATED WITH THIS STORM WILL RESULT IN PERIODS OF MODERATE
TO HEAVY RAINFALL OVER SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.
THE GROUND IS NEARLY SATURATED FROM RAIN OVER THE PAST SEVERAL
DAYS AND STANDING WATER REMAINS IN MANY LOW LYING AREAS AND THOSE
WITH POOR DRAINAGE. DITCHES AND SMALL STREAMS ARE NEAR BANKFULL AND
HAVE NOT HAD TIME TO RECEDE. ADDITIONAL RAIN WILL INCREASE THE
POSSIBILITY OF FLOODING...PARTICULARLY IN THOSE AFOREMENTIONED LOCATIONS.

AREA RIVERS ARE APPROACHING OR ARE JUST ABOVE FLOOD STAGE NOW AND RESIDENTS
ALONG AND NEAR THE RIVERS ARE URGED TO MONITOR THE LEVELS CAREFULLY.

TEMPERATURES WILL CONTINUE TO RUN 15 TO 25 DEGREES BELOW SEASONAL
AVERAGES THROUGH TUESDAY. THOSE GOING OUT TODAY SHOULD DRESS APPROPRIATELY
TO PROTECT AGAINST THE COLD...WIND AND RAIN.

EMERGENCY MANAGERS AND RESIDENTS SHOULD MAINTAIN A HIGH STATE OF
READINESS THROUGH TUESDAY MORNING UNTIL THIS STORM BEGINS TO MOVE
BACK TOWARDS THE EAST AND FURTHER OFFSHORE.
.
RAM
Special weather statement, Dec 15, 12:45 PM EST, 13 minutes before
AMZ435-450-452-454-470-472-474-
FLZ024-025-033-038-GAZ154-166-150200-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1245 PM EST MON DEC 15 1997

...GALE WARNING IN EFFECT ALONG THE COAST...
...HEAVY SURF ADVISORY THIS AFTERNOON AND TONIGHT...
...COASTAL FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT...
...WIND ADVISORY IN EFFECT FOR DUVAL...NASSAU...ST JOHNS AND FLAGLER...
...LAKE WIND ADVISORY FOR HAMILTON...SUWANNEE...ALACHUA...BAKER...
BRADFORD...CLAY...COLUMBIA...MARION...PUTNAM...AND UNION COUNTIES...
...FLOOD WATCH THROUGH TONIGHT FOR ALACHUA...BAKER...BRADFORD...CLAY...
DUVAL...FLAGLER...MARION...NASSAU...PUTNAM...ST JOHNS AND UNION.

A STRENGTHENING STORM SYSTEM LOCATED IN THE ADJACENT ATLANTIC WATERS
ABOUT 100 MILES OFF THE COAST OF NORTHEAST FLORIDA WILL DRIFT WEST
TODAY. GALE FORCE WINDS OF 40 MPH ARE EXPECTED TO DEVELOP ALONG THE
COAST WITH SEAS 8 TO 10 FEET NEARSHORE AND UP TO 15 FEET OFFSHORE. TIDES
ARE EXPECTED TO RUN AROUND 2 FEET ABOVE NORMAL WHICH WILL CAUSE SOME
BEACH EROSION AND COASTAL FLOODING DURING TIMES OF HIGH TIDE.
HEAVY SURF CONDITIONS WILL CONTINUE ALONG THE AREAS BEACHES THROUGH
TONIGHT.

RAIN ASSOCIATED WITH THIS STORM WILL RESULT IN PERIODS OF MODERATE
TO HEAVY RAINFALL OVER SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.
THE GROUND IS NEARLY SATURATED FROM RAIN OVER THE PAST SEVERAL
DAYS AND STANDING WATER REMAINS IN MANY LOW LYING AREAS AND THOSE
WITH POOR DRAINAGE. DITCHES AND SMALL STREAMS ARE NEAR BANKFULL AND
HAVE NOT HAD TIME TO RECEDE. ADDITIONAL RAIN WILL INCREASE THE
POSSIBILITY OF FLOODING...PARTICULARLY IN THOSE AFOREMENTIONED LOCATIONS.

AREA RIVERS ARE APPROACHING OR ARE JUST ABOVE FLOOD STAGE NOW AND RESIDENTS
ALONG AND NEAR THE RIVERS ARE URGED TO MONITOR THE LEVELS CAREFULLY.

TEMPERATURES WILL CONTINUE TO RUN 15 TO 25 DEGREES BELOW SEASONAL
AVERAGES THROUGH TUESDAY. THOSE GOING OUT TODAY SHOULD DRESS APPROPRIATELY
TO PROTECT AGAINST THE COLD...WIND AND RAIN.

EMERGENCY MANAGERS AND RESIDENTS SHOULD MAINTAIN A HIGH STATE OF
READINESS THROUGH TUESDAY MORNING UNTIL THIS STORM BEGINS TO MOVE
BACK TOWARDS THE EAST AND FURTHER OFFSHORE.
.
RAM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 12:58 PM ESTFlash Flood WarningJAXFlagler6 hr
Dec 15, 12:58 PM ESTFlash Flood WarningJAXNassau6 hr
Dec 15, 12:58 PM ESTFlash Flood WarningJAXClay, Duval, Flagler, Putnam, Saint Johns6 hr

Nearby

Flash Flood Warnings in Florida, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.